Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 128, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2017, 4:53 PM CDT for 9 counties in Iowa. It was in force for 67 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 4:53 PM CDT (21:53 UTC)
- Expired
- May 17, 2017, 6:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Boone County, IA, Grundy County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Marshall County, IA, Story County, IA, Tama County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:06 PM CDT | TSTM WND DMG | Marshalltown, IA | TREE ON A PROPANE TANK NEAR LISCOMB ON OAKS AVENUE, MANY TREES AND POWER LINES DOWN IN MARSHALLTOWN, TRAFFIC LIGHTS DOWN IN MARSHALLTOWN, BARN DOWN AT 1749 PRAIRIE AVENUE. |
| May 17, 5:08 PM CDT | TSTM WND DMG | Marshalltown, IA | SEVERAL LARGE TREES DOWN. |
| May 17, 5:11 PM CDT | TSTM WND GST 60 | 1 E Marshalltown, IA | |
| May 17, 5:12 PM CDT | TSTM WND GST 69 | 4 E Albion, IA | MARSHALLTOWN AIRPORT. |
| May 17, 5:13 PM CDT | TSTM WND GST 59 | Marshalltown, IA | RWIS STATION ON US 30. |
| May 17, 5:14 PM CDT | TSTM WND DMG | 1 Ese Albion, IA | DOORS BLOWN OFF MACHINE SHED. LARGE BRANCHES DOWN. |
| May 17, 5:19 PM CDT | TSTM WND GST 59 | Marshalltown, IA | MEASURED AT RWIS STATION ON HIGHWAY 30. |
| May 17, 5:28 PM CDT | TSTM WND DMG | Grundy Center, IA | 1 TO 2 FOOT DIAMETER TREES DOWN NEAR THE COURTHOUSE. REPORT VIA SOCIAL MEDIA. DELAYED REPORT. |
| May 17, 5:30 PM CDT | TSTM WND DMG | Holland, IA | OUTBUILDING BLOWN APART. REPORT VIA SOCIAL MEDIA. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460
WUUS53 KDMX 172153
SVRDMX
IAC015-075-079-083-099-127-169-171-187-172300-
/O.NEW.KDMX.SV.W.0128.170517T2153Z-170517T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
453 PM CDT WED MAY 17 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Story County in central Iowa...
Hardin County in central Iowa...
Marshall County in central Iowa...
Southeastern Webster County in central Iowa...
Tama County in central Iowa...
Grundy County in central Iowa...
Northern Jasper County in central Iowa...
Hamilton County in central Iowa...
Northeastern Boone County in central Iowa...
* Until 600 PM CDT.
* At 452 PM CDT, severe thunderstorms were located along a line
extending from 15 miles north of Boone to 6 miles east of Roland to
Newton, moving northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. Numerous reports of 60 to 70
mph winds with trees and powerlines downed.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ames, Marshalltown, Newton, Webster City, Nevada, Iowa Falls,
Eldora, Grundy Center, Toledo, Story City, Tama, Traer, Reinbeck,
Ackley, State Center, Dysart, Roland, Jewell Junction, Dike and
Conrad.
This includes the following highways...
Interstate 35 between mile markers 113 and 150.
Interstate 80 between mile markers 158 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.
LAT...LON 4186 9270 4186 9277 4182 9277 4162 9314
4199 9348 4218 9408 4256 9396 4256 9256
4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2152Z 211DEG 54KT 4226 9397 4213 9339 4172 9306
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
MF5 follow-up statements
426
WWUS53 KDMX 172206
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
506 PM CDT WED MAY 17 2017
IAC015-075-079-083-099-127-169-171-187-172300-
/O.CON.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Story IA-Hardin IA-Marshall IA-Webster IA-Tama IA-Grundy IA-
Jasper IA-Hamilton IA-Boone IA-
506 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN STORY...HARDIN...MARSHALL...EAST CENTRAL WEBSTER...
TAMA...GRUNDY...NORTHEASTERN JASPER...HAMILTON AND NORTHEASTERN BOONE
COUNTIES...
At 505 PM CDT, severe thunderstorms were located along a line
extending from near Webster City to 9 miles southwest of Eldora to 10
miles northwest of Rock Creek Lake, moving northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. Numerous reports of 60 to 70 mph
winds have been reported with these storms with trees and
powerlines down.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Marshalltown, Newton, Webster City, Nevada, Iowa Falls, Eldora,
Grundy Center, Toledo, Story City, Tama, Traer, Reinbeck, Ackley,
State Center, Dysart, Roland, Jewell Junction, Dike, Conrad and
Baxter.
This includes the following highways...
Interstate 35 between mile markers 118 and 150.
Interstate 80 between mile markers 164 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.
LAT...LON 4186 9270 4186 9277 4182 9277 4167 9308
4202 9342 4226 9393 4256 9396 4256 9256
4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2205Z 211DEG 54KT 4242 9384 4229 9326 4188 9293
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
MF201
WWUS53 KDMX 172220
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
520 PM CDT WED MAY 17 2017
IAC015-172228-
/O.CAN.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Boone IA-
520 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.
LAT...LON 4186 9270 4186 9277 4182 9277 4177 9288
4212 9329 4226 9393 4256 9396 4256 9256
4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2218Z 229DEG 49KT 4255 9368 4229 9298 4196 9267
$$
IAC075-079-083-099-127-169-171-187-172300-
/O.CON.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Story IA-Hardin IA-Marshall IA-Webster IA-Tama IA-Grundy IA-
Jasper IA-Hamilton IA-
520 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN STORY...HARDIN...MARSHALL...EAST CENTRAL WEBSTER...
TAMA...GRUNDY...NORTHEASTERN JASPER AND HAMILTON COUNTIES...
At 518 PM CDT, severe thunderstorms were located along a line
extending from near Big Wall Lake to 6 miles northwest of Conrad to
near Meskwaki Casino, moving northeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. At 512pm...69 mph winds were
reported at the Marshalltown Airport. Numerous trees were
also reported down with some structural damage.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Marshalltown, Webster City, Iowa Falls, Eldora, Grundy Center,
Toledo, Story City, Tama, Traer, Reinbeck, Ackley, State Center,
Dysart, Roland, Jewell Junction, Dike, Conrad, Meskwaki Casino,
Gladbrook and Le Grand.
This includes Interstate 35 between mile markers 125 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across central Iowa. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.
LAT...LON 4186 9270 4186 9277 4182 9277 4177 9288
4212 9329 4226 9393 4256 9396 4256 9256
4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2218Z 229DEG 49KT 4255 9368 4229 9298 4196 9267
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
MF372
WWUS53 KDMX 172228
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
528 PM CDT WED MAY 17 2017
IAC169-172237-
/O.CAN.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Story IA-
528 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STORY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.
LAT...LON 4186 9270 4186 9277 4184 9277 4186 9282
4222 9317 4240 9393 4256 9396 4256 9256
4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2227Z 210DEG 54KT 4257 9353 4240 9289 4207 9258
$$
IAC075-079-083-099-127-171-187-172300-
/O.CON.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Hardin IA-Marshall IA-Webster IA-Tama IA-Grundy IA-Jasper IA-
Hamilton IA-
528 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR HARDIN...EASTERN MARSHALL...EASTERN WEBSTER...TAMA...GRUNDY...
NORTHEASTERN JASPER AND NORTHERN HAMILTON COUNTIES...
At 527 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Big Wall Lake to 6 miles west of
Grundy Center to near Toledo, moving northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. These storms have a history of
producing widespread winds of 60 to 70 mph...with trees
down.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Marshalltown, Webster City, Iowa Falls, Eldora, Grundy Center,
Toledo, Tama, Traer, Reinbeck, Ackley, Dysart, Dike, Conrad, Meskwaki
Casino, Gladbrook, Le Grand, Hubbard, Alden, Wellsburg and Radcliffe.
This includes Interstate 35 between mile markers 134 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across central and northeastern Iowa. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.
LAT...LON 4186 9270 4186 9277 4184 9277 4186 9282
4222 9317 4240 9393 4256 9396 4256 9256
4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2227Z 210DEG 54KT 4257 9353 4240 9289 4207 9258
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
MF431
WWUS53 KDMX 172242
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
542 PM CDT WED MAY 17 2017
IAC079-099-187-172251-
/O.CAN.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Webster IA-Jasper IA-Hamilton IA-
542 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WEBSTER...NORTHEASTERN
JASPER AND NORTHERN HAMILTON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.
LAT...LON 4202 9245 4211 9267 4232 9291 4249 9331
4256 9345 4256 9256 4230 9253 4230 9230
4208 9230
TIME...MOT...LOC 2241Z 205DEG 56KT 4276 9336 4259 9272 4226 9241
$$
IAC075-083-127-171-172300-
/O.CON.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Hardin IA-Marshall IA-Tama IA-Grundy IA-
542 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN HARDIN...NORTHEASTERN MARSHALL...NORTHERN TAMA AND
GRUNDY COUNTIES...
At 541 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Hampton to near Parkersburg to near
Traer, moving northeast at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. Numerous reports of 60 to 70 mph
winds continue to be reported across northeast Iowa with
trees down.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Iowa Falls, Grundy Center, Traer, Reinbeck, Ackley, Dysart, Dike,
Gladbrook, Alden, Wellsburg, Steamboat Rock, Holland, Stout, Clutier,
Lincoln, Morrison, Tf Clark State Park, Ackley Municipal Airport,
Iowa Falls Municipal Airport and Pine Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across northeastern Iowa. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.
LAT...LON 4202 9245 4211 9267 4232 9291 4249 9331
4256 9345 4256 9256 4230 9253 4230 9230
4208 9230
TIME...MOT...LOC 2241Z 205DEG 56KT 4276 9336 4259 9272 4226 9241
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
MF581
WWUS53 KDMX 172256
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
556 PM CDT WED MAY 17 2017
IAC075-083-127-171-172306-
/O.EXP.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Hardin IA-Marshall IA-Tama IA-Grundy IA-
556 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDIN...
NORTHEASTERN MARSHALL...NORTHERN TAMA AND GRUNDY COUNTIES WILL EXPIRE
AT 600 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.
LAT...LON 4202 9245 4211 9267 4232 9291 4249 9331
4256 9345 4256 9256 4230 9253 4230 9230
4208 9230
TIME...MOT...LOC 2256Z 211DEG 54KT 4294 9322 4277 9257 4244 9226
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:06 PM CDT, 47 minutes earlier.
Area forecast discussion, May 17, 4:06 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 406 PM CDT Wed May 17 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 400 PM CDT Wed May 17 2017 Round one of thunderstorms is pushing into northern Iowa early this afternoon with a cluster of storms near Spencer at 2 PM and another approaching Iowa Falls. These storms will continue to move to the north or north-northeast through the afternoon and be in southern Minnesota by around 21z/4pm. Behind these storms, clearing followed by bubbling cumulus and new thunderstorm development are occurring over central Iowa. Additional thunderstorms are moving out of southeast Nebraska and northeastern Kansas, which have formed on the nose of a strong PV anomaly. These storms will move northeastward from northeastern Kansas early this afternoon through the state this afternoon and evening with all modes of severe weather still possible. Latest hi-res models show these storms pivoting northeastward reaching the Des Moines metro around 21-22z/4-5pm and Waterloo and Mason City around 23-00z/6-7pm. These storms will be moving into an airmass characterized by strong boundary layer heating along with dewpoints generally in the low and middle 60s. However, recent observations have shown a decrease in dewpoints over southern and southwest Iowa, which is where deep layer mixing is taking place due to strong, gusty, synoptic winds as a result of the aforementioned PV anomaly. This is also the area where we have issued a special weather statement in lieu of a wind advisory given our primary concern of severe weather this afternoon. Still, this has yielded MLCAPEs around 1000 J/kg and SBCAPEs of 2000+ J/kg per 18z KOAX ROAB and 19z SPC mesoanalysis. While deep layer shear will be more than sufficient for organized updrafts, low-level shear is marginal currently. However, short term models show this increasing in the next few hours. Mid-level and low-level lapse rates are steepening ahead of the PV anomaly with 8C/km and 7C/km, respectively. The LCLs are currently lowest over northern Iowa around 750m with around 1250 m closer to the Missouri border and freezing level over central Iowa are between 10000 and 11000 feet. As the storms move out of central Iowa into southern Minnesota and eastern Iowa by mid-evening, scattered showers will linger behind through around midnight. Clouds will linger longer over much of the state as winds shift to the west and northwest bringing in cooler and drier air. .LONG TERM.../Thursday night through Wednesday/ Issued at 400 PM CDT Wed May 17 2017 The primary concerns through the period will be precip amounts to end the weak and another system late Monday into Tuesday. Our current Rockies mean trough will remain in place even after the present system departs with fair weather at onset, however our attention will turn to the next embedded low now moving through NV/UT/ID. Deep thermodynamic and kinematic forcing will cross the Missouri Valley into IA overnight into Friday morning resulting in showers and possibly a few thunderstorms. After a minor lull in the forcing late in the day, another short wave will rotate through the base of the long wave trough overnight into Saturday with deformation zone, warm/theta-e advection and frontogenetical forcing all coming together, along with increased deep convergence ahead of the low along the warm front. The precipitable water values and warm cloud depths are not too high for the season, but considering the degree of forcing for this airmass it will potentially lead to widespread amounts over an inch before the system exits. RFC contingency forecasts suggest this will push rivers to significant within bank rises with at least minor flooding certainly possible as well. Thus have likely PoPs going during this window. Heavy rains seem to be the primary threat, but there will be some severe weather potential during peak heating Saturday depending on the surface low track. The warmer, more unstable ECMWF solution would be most favorable with its western most track. Even the cooler GFS has a sliver of uncapped MLCAPEs far southeast in the deep shear so this will need to be monitored in the coming days. Forcing with this system should exit by midday Saturday leading to a regime change by early next week with the mean trough through the Great Lakes. This will keep us in relatively cool NW rather than SW flow. Models are in good agreement dropping a short wave through the trough into the Plains and Iowa late Monday into Tuesday. Instability and shear do not appear to be sufficient to support much of a severe weather threat however nor are heavy rains anticipated. This pattern will keep Iowa temperatures often cool and no better than normal with dewpoints seasonally low as well. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1250 PM CDT Wed May 17 2017 Main concern is timing of thunderstorms that will move through central Iowa impacting the terminals this afternoon and evening along with gusty winds. Have tried to time the heavier thunderstorms with TEMPO groups of just a few hours, though amendments may be needed to adjust timing as well as conditions. The thunderstorms will be past most the terminals by mid-evening. While conditions may improve back into VFR after the storms pass, clouds are expected to move back in after midnight through Thursday morning with MVFR ceilings expected over the northern sites with low VFR ceilings over the southern sites. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Ansorge LONG TERM...Small AVIATION...Ansorge
Hazardous weather outlook, May 17, 3:31 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Wed May 17 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-182045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 331 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight to enhanced risk for strong to severe thunderstorms this afternoon and evening. The main threat will be weak, fast-moving, isolated tornadoes. Damaging winds, large hail, and periods of heavy rain are secondary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday River flooding is possible in the coming days due to recent rainfall that may cause some rivers to leave their banks. Non-severe thunderstorms are possible Friday through Saturday, as well as Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Ansorge
In the hours before
Local storm report, May 17, 4:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 1 NW ALTOONA 41.66N 93.49W
05/17/2017 M58 MPH POLK IA MESONET
RWIS MEASUREMENT NEAR I-80/HWY 65.
&&
CMLocal storm report, May 17, 4:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 2 NNW DES MOINES 41.60N 93.63W
05/17/2017 E70 MPH POLK IA PUBLIC
EVACUATION OF TALL BUILDINGS IN CAPITAL
SQUARE UNDERWAY. VERY STRONG WIND DOWNTOWN.
SPOTTER ESTIMATED 70 MPH.
&&Local storm report, May 17, 4:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL ALBIA 41.03N 92.80W
05/17/2017 M1.00 INCH MONROE IA TRAINED SPOTTER
FIRE CHIEF REPORTED QUARTER SIZED HAIL IN
ALBIA.
&&Local storm report, May 17, 4:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST 2 N WAUKEE 41.63N 93.86W
05/17/2017 E60 MPH DALLAS IA NWS EMPLOYEE
WIND GUSTS BETWEEN 50 AND 60 MPH. HEAVY LAWN
CHAIRS BLOWN ACROSS THE YARD.
&&
BFLocal storm report, May 17, 4:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST 2 ESE FARNHAMVILLE 42.27N 94.38W
05/17/2017 E50 MPH WEBSTER IA TRAINED SPOTTER
&&
JAZLocal storm report, May 17, 4:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 2 NNW AMES 42.05N 93.64W
05/17/2017 STORY IA TRAINED SPOTTER
STRONG WINDS ( NO ESTIMATE ) ... DUMPSTERS
KNOCKED OVER.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:02 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 43 min |
| May 16, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Sac | 49 min |
| May 16, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 37 min |
| May 16, 7:59 PM CDT | Tornado Warning | DMX | Carroll | 16 min |
| May 16, 8:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Sac, Webster | 45 min |
| May 16, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 42 min |
| May 16, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Dallas, Greene and 1 more | 38 min |
| May 16, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Humboldt, Webster, Wright | 42 min |
| May 16, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas | 40 min |
| May 16, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 33 min |
| May 16, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 22 min |
| May 16, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 56 min |
| May 16, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Webster and 1 more | 49 min |
| May 16, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 15 min |
| May 16, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 34 min |
| May 16, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Worth | 26 min |
| May 16, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 29 min |
| May 16, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Worth | 33 min |
| May 16, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy, Hardin | 22 min |
| May 16, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 44 min |
| May 16, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 26 min |
| May 17, 12:35 AM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Poweshiek | 40 min |
| May 17, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 28 min |
| May 17, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 43 min |
| May 17, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 27 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 35 min |
| May 17, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 29 min |
| May 17, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 23 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Clarke, Dallas and 6 more | 44 min |
| May 17, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Marion, Union, Warren and 1 more | 43 min |
| May 17, 3:59 PM CDT | Tornado Warning | DMX | Appanoose, Monroe | 46 min |
| May 17, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Jasper, Madison and 4 more | 43 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 22 min |
| May 17, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more | 63 min |
| May 17, 4:36 PM CDT | Tornado Warning | DMX | Mahaska, Monroe, Wapello | 27 min |
| May 17, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Webster | 49 min |
| May 17, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright | 59 min |
| May 17, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 39 min |
| May 17, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 43 min |
| May 17, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 34 min |
| May 17, 6:01 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 8 min |
| May 17, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 9 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.